Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting meds again, help!gain help!
Apr 27, 2006

Hi Doc, I recently started Sustiva and Epzicom on 4/13/06. The first 9 days went fine, although I could not get a good night's sleep and I woke up every morning feeling woozy/disoriented. On the 10th day I awakened with my eyes and lips swollen about 10 times their normal size. I also had a severe itchy rash throughout my entire body (back, face, chest, arms, legs, neck,ears,etc). I called the emergency helpline of my healthcare provider and the attending physician told me to stop taking the meds immediately, and to pop some benadryl. Apparently I was having an allergic reaction to the meds. Now I'm in a bind. First line treatment did not work for me and now I'm hesitant to take anything else. My viral load is around 100,000 and my t cells are about 480 (11% cd4s).

What do I do now? Why didn't the treatment work for me? Can you suggest a regime that might work. Pill count is not that important to me (although less pills would be easier to manage). I am more concerned about being able to sleep at night and feeling less disoriented in the mornings. I am allergic to shellfish and I do get seasonal allergies. I've never had an OI (yet) and my systems are working fine (heart, liver, kidneys, lungs,etc.) Good cholesterol numbers, good BP,etc.

Can you suggest some treatment options that I might try. I return back to my healthcare provider in about one week.

Thanks again for all of your assistance.

Response from Dr. Wohl

You had a bad reaction to one of these meds. This happens and can happen with lots of medications including those not related to HIV. If you had pneumonia and received an antibiotic that you became allergic to, would you swear off all antibiotics?

You may have had a reaction to abacavir, a med in Epzicom. This can occur in 5-10% of people. Sustiva can also cause a rash.

There are lots of other choices. I can understand your reluctance to go back on treatment. However, you will need to be on therapy. There is no rush. You can afford to wait a few weeks. When the time comes to try again, I would favor avoiding abacavir and Sustiva and instead would recommend Truvada plus Reyataz and Norvir. Once a day, four pills, potent. Try it and tell us how it goes.

DW



Previous
T-cell counts and Viral load
Next
blip or resistance?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement